SHARE:

May 18, 2015: Neurologic complications of heroin inhalation

Interested in submitting an E-Pearl?
Brought to you by the Residents & Fellows Section of Neurology.

May 18, 2015

Neurologic complications of heroin inhalation

Diacetylmorphine, or heroin is an opioid analgesic that can be administered via several routes. When smoked, the drug is vaporized and the resulting fumes inhaled; when performed off of aluminum foil, the practice is known as “chasing the dragon”. Rarely, this method can result in a heroin-associated spongiform leukoencephalopathy. First described in 1982 during an outbreak in the Netherlands, patients present hours to months after an exposure with stupor, pseudobulbar speech, motor restlessness, and ataxia. Over half of patients will go on to develop pyramidal signs, myoclonus, and chorea. The terminal stage is characterized by hyptonic paresis, akinetic mutism and central pyrexia, and often death. Pathologic examination reveals spongiform degeneration with vacuolization of oligodendroglia. Neuroimaging reveals a distinct pattern with diffuse increased T2 signal within the white matter of the posterior cerebrum, cerebellum, brainstem, and deep gray matter structures.

References

  1. Kass-Hout T, Kass-Hout O, Darkhabani MZ, Mokin M, Radovic V. “Chasing the dragon” – heroin-associated spongiform leukoencephalopathy. Journal of Medical Toxicology 2011; 7: 240-242.
  2. Keogh CF, Andrews GT, Spacey SD, Forkheim KE, Graeb DA. Neuroimaging features of heroin inhalation toxicity: “Chasing the dragon”. American Journal of Roentgenology 2003; 180: 847-850.

Submitted by Adam Numis, M.D., University of California, Los Angeles

Disclosures: Dr. Numis is a member of the Residents & Fellows Section of Neurology.

For more clinical pearls and other articles of interest to neurology trainees, visit Neurology. Listen to this week's Neurology Podcast.

MEMBER LOG IN

Forgot password?

**Due to required system maintenance on AAN.com, some functions may be unavailable Friday, 12/15/2017, through Monday, 12/18/2017. Thank you for your patience.**

Advertisement
Advertisement